Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 40, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 26, 1997, 9:00 PM CDT for Johnston County, Marshall County, Oklahoma. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 9:00 PM CDT (02:00 UTC)
- Expired
- May 26, 1997, 9:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnston County, OK, Marshall County, OK
The radar
The Norman radar (KTLX), 144 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:05 PM CDT | Tornado F0 | Madill, OK | Tornado reported on the Johnston/Marshall County line at the intersection of Highways 1 and 199 by local emergency management officials. (Same tornado as 1.5 SW Russett in Johnston County). No reported damage. |
| May 26, 9:05 PM CDT | Tornado F0 | Russett, OK | Tornado reported on the Johnston/Marshall County line at the intersection of highways 1 and 199 by local emergency management officials. (same as 6 NW Madill in Marshall County). No reported damage. |
| May 26, 9:20 PM CDT | Tornado F0 | Russett, OK | Tornado with no reported damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3123 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 14.6
The text
As transmitted, in the capitals the NWS used until 2016.
059
WFUS1 KOKC 270201 RRA
TOROKC
OKC069-095-270230-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT MON MAY 26 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
SOUTHERN JOHNSTON AND NORTHERN MARSHALL
INCLUDING THE FOLLOWING LOCATIONS
MILBURN AND TISHOMINGO
AT 900 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 8
MILES SOUTHWEST OF TISHOMINGO.
THE STORM WAS MOVING NORTHEAST AT 30 MPH.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. LEAVE MOBILE HOMES FOR A REINFORCED STORM SHELTER.
STAY AWAY FROM WINDOWS AND ABANDON VEHICLES.
LAT...LON 3406 9655 3409 9691 3427 9678 3426 9642
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:50 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 26, 3:50 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT MON MAY 26 1997 MODELS IN GNRL AGREEMENT...WITH NGM AND RUC HAVING BEST TIME WITH SFC LOW MOVING NEWD ACRS CNTRL OK. ETA KEEPS LOW MOVG ACRS RED RVR. TRICK THIS PKG WL BE POPS. NOTHING HAPPENING YET AND THINK BEST CHC FOR WDSPRD CONVECTION WL BE ACRS NERN PTN OF FA AND AREAS TO THE NORTH AND EAST. WL PUT IN SLGT CHC TO CHC POPS ACRS NRN...CNTRL AND SERN ZNS. FEEL SLGT CHC POPS WARRENTED ACRS NWRN OK WITH PROX TO SWRN KS ACTIVITY AND SPC WATCH. WITH MAIN WAVE COMING THRU TUES AND TUES NIGHT...WL LEAVE AT LEAST CHEAP SLGT CHC POPS ACRS CNTRL AND ERN ZNS AS MSTR IS NOT TOTALLY GONE. TEMPS WL COOL DOWN OVR NEXT FEW DAYS BEFORE WARM UP IN LATE WEEK. WL GO CLOSER TO FWC GUID DUE TO FAN BIAS. FCSTID = 11 OKC 63 80 58 77 / 20 20 20 10 HBR 57 82 56 80 / 20 10 10 0 SPS 62 85 59 81 / 10 10 10 10 GAG 53 74 51 78 / 20 10 10 0 PNC 63 79 59 77 / 30 20 20 10 DUA 66 86 61 80 / 30 20 30 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 26, 6:50 PM CDT, 2 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 N CROMWELL OK TORNADO
05/26/97 SEMINOLE
FMLocal storm report, May 26, 6:51 PM CDT, 2 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
x ....COUNTY LOCATION....
0645 PM 1 N CROMWELL OK TORNADO
05/26/97 SEMINOLE
FMLocal storm report, May 26, 8:16 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
815 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM STONEWALL OK 0.75 INCH HAIL
05/26/97 PONTOTOC
FMLocal storm report, May 26, 8:23 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
825 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM 4 E ADA OK 1.00 INCH HAIL
05/26/97 PONTOTOC
FMLocal storm report, May 26, 8:34 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0829 PM 1 NE ALLEN OK 1.75 INCH HAIL
05/26/97 PONTOTOC
FMLocal storm report, May 26, 8:35 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0829 PM 1 NE ALLEN OK 1.75 INCH HAIL
05/26/97 PONTOTOC
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:52 PM CDT | Tornado Warning | OUN | Hughes | 23 min |
| May 26, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 42 min |
| May 26, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| May 26, 8:24 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 51 min |
| May 26, 8:31 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love, Marshall | 49 min |
| May 26, 9:04 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston | 41 min |
| May 26, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 44 min |
| May 26, 9:18 PM CDT | Tornado Warning | OUN | Marshall | 27 min |
| May 26, 9:21 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 39 min |
| May 26, 9:39 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 36 min |
| May 26, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Johnston | 41 min |
| May 26, 10:08 PM CDT | Flash Flood Warning | OUN | Johnston, Marshall | 3 hr |
| May 26, 10:13 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 47 min |
| May 26, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 49 min |
| May 26, 10:40 PM CDT | Tornado Warning | OUN | Marshall | 35 min |
| May 26, 10:45 PM CDT | Tornado Warning | OUN | Pushmataha | 45 min |
| May 26, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 52 min |
| May 27, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 59 min |
| May 27, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 30 min |
| May 27, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 30 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.